MAUDE Adverse Event Report: OPHTHALMIC CANNULA; BIMANUAL IRRIGATION HANDPIECE (OPHTHALMIC CANNULA)

OPHTHALMIC CANNULA; BIMANUAL IRRIGATION HANDPIECE (OPHTHALMIC CANNULA)
Model Number K7-5840
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The instrument is made from titanium alloy with blue anodized surface.We received one instrument with the micro chopper tip broken off and the recovered micro chopper tip that broke off.Visual and optical microscopy examination revealed multiple areas where the blue anodized surface on the handle had been removed and became bright metallic gray in appearance.The broken off chopper tip only has trace areas of anodized surface, and the square edges of the chopper tip face were rounded, scratched, notched, and deformed.The instrument appears to have been damaged prior to breakage during clinical use.The observed severity of chopper tip damage was unlikely induced by handling events such as cleaning, transporting, and storage.It is possible that the micro chopper tip was in contact with an ultrasonic phacoemulsification device, an incidental contact may break the delicate, micro chopper tip.There is no evidence of a material defect or manufacturing error, and no similar complaints have been received for this device.The user facility indicated that upon discovery of the broken tip in the patient's eye, the surgeon readily removed the piece with graspers and there was no injury to the patient per the cst and surgeon.No prolonged surgery or hospitalization was required.
 
Event or Problem Description
During left eye cataract removal with intraocular lens implant - phaco, the instrument tip broke off when removing it from the eye.This was noted when the instrument was reinserted back into the eye and the tip piece was seen to be missing.The piece was found in the back of the capsule, the surgeon removed it using graspers with no apparent injury to the patient's eye per the cst and surgeon.The patient was discharged home from phase 2 recovery per routine plan.
 
Event or Problem Description
This is a supplemental / follow-up report to mfr report # 2242450-2021-00002.The following ae is the same as initially reported.During cataract extraction at the end of the bi-manual i/a phase, a foreign object was noted to be in the capsule.The surgeon removed the foreign object with a pair of micro-forceps, then examined the patient's eye and found no remnants or signs of injury.
 
Additional Manufacturer Narrative
This is a supplement / follow-up report to support mfr report # 2242450-2021-00002.Background: the user facility claimed that a foreign object came out of the irrigating cannula port and entered the patient's eye capsule intraoperatively during a surgical cataract extraction.The surgeon was able to remove the foreign object easily with a pair of micro-forceps and the surgeon's examination of the eye found no additional remnants or signs of injury.During the patient's post-op visit, no signs or symptoms of injury or complications were found.According to the nurse manager, the foreign object broke into 2 pieces after removal from the patient's eye.The foreign object measured approximately 0.1 mm in width with a total length of approximately 1.8 mm.The diameter of the cannula port hole is 0.5 mm.Magnified visual examination revealed both foreign pieces to be light blue in color.Katena has been marketing the subject device since 1996.A review of the company's complaint system database confirmed that there are no complaint reports or other reports of this nature for the subject device.Follow-up information: the device is comprised of an aluminum alloy handpiece that is anodized blue.A stainless-steel cannula tip is threaded into the handpiece with a silicone o-ring seal.Magnified visual inspection of the returned blue anodized aluminum handpiece did not reveal any features (such as a surface scratch or material removal) similar in size and shape to the foreign object.The foreign object was sent to a testing laboratory for analysis.It was analyzed in accordance with astm (b)(6) (2019), using an energy-dispersive spectrometer (eds) equipped scanning electron microscope (sem).Eds analysis of the foreign object revealed the primary presence of aluminum.The manufacturing procedure was reviewed with the supplier.The procedure included a cleaning step for the components prior to and post assembly.As a preventative action, the cleaning step prior to assembly was rearranged to have the handpiece nylon brushed followed by ultrasonic cleaning.The origin of this foreign object and a root cause cannot be determined without speculation because the foreign object does not resemble any features in size and shape on the internal surfaces of the returned blue anodized aluminum handpiece.Therefore, this incident should be considered an isolated case, it is the first case reported for this device since katena began marketing the subject device in 1996.

Brand Name
OPHTHALMIC CANNULA
Common Device Name
BIMANUAL IRRIGATION HANDPIECE (OPHTHALMIC CANNULA)
MDR Report Key12456351
Report Number2242450-2021-00003
Device Sequence Number16455046
Product Code HMX
UDI-Device Identifier00852979003083
UDI-Public00852979003083
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/11/2021
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberK7-5840
Device Catalogue NumberK7-5840
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2021
Supplement Date Received by Manufacturer07/15/2021
Initial Report FDA Received Date09/10/2021
Supplement Report FDA Received Date10/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;